Virginia, 2007

Hail in Virginia, July 4, 2007

July 4, 2007 · NWS RNK · 1 event in 1 county or zone

Penny size hail occurred with a thunderstorm in Bedford County, VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Penny size hail occurred with a thunderstorm in Bedford County, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUL 4 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST U.S. WILL GRADUALLY GIVE WAY TO A
COLD FRONT WHICH WILL MOVE THROUGH THE MID ATLANTIC STATES LATE
THURSDAY NIGHT AND FRIDAY. WEAK HIGH PRESSURE BEHIND THE FRONT
WILL BRING DRIER...BUT NOT MUCH COOLER...WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MSAS/LAPS SHOWS STRONG SFC INSTABILITY WITH LI/S OF -4 TO -7 ACROSS
THE MTNS...BUT ONLY MODEST CONVECTIVE POTENTIAL...WITH LAPS CAPES
NEAR 1500 J/KG ALONG THE BLUE RIDGE...AND THE HIGHEST IN THE
GREENBRIER AND THE ALLEGHANY HIGHLANDS WITH CAPES OF 2000 J/KG.
DON/T SEE ANY UPPER FORCING TO ORGANIZE STORMS...SO WILL KEEP SLIGHT
CHC TO LOW CHC POPS IN ALL OF THE MTNS AND FOOTHILLS INTO THIS
EVENING...AND A LITTLE HIGHER CHC POPS ALONG THE BLUE RIDGE WHERE
THERE IS WEAK LOW LEVEL CONVERGENCE...AND ALSO IN THE GREENBRIER
VALLEY AND ALLEGHANY HIGHLANDS AREAS WHERE THERE IS GREATER
INSTABILITY. CONVECTION THAT DEVELOPS IN THE AREA SHOULD BE
DIURNAL..SO WILL DROP OFF POPS OVERNIGHT...EXCEPT BRING IN LOW CHC
POPS TO SE WV ZONES AS A LINE OF STORMS THAT ARE DEVELOPING AHEAD OF
THE COLD FRONT SHOULD BE ONGOING THOUGH WEAKENING AS THEY APPROACH
THE AREA TOWARD SUNRISE. TEMPS OVERNIGHT WILL BE QUITE MILD
AGAIN...MAINLY IN THE 60S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CURRENT THINKING IS THAT A LINE OF CONVECTION THAT DEVELOPS LATE
THIS AFT THIS EVE ACCELERATES AHEAD OF THE FRONT AND APPROACHES THE
CWA THU MORN BEFORE WEAKENING/DISSIPATING. MORE CONVECTION THEN
DEVELOPS THURSDAY AFTERNOON ASSOCIATED WITH THE FRONT AND STRONG
SHORT WAVE ROTATING THRU THE EASTERN TROUGH. THIS BRINGS OUR HIGHEST
CHANCES FOR SHOWERS/TSTMS THURSDAY AFTERNOON AND INTO THU NIGHT. WIND
FIELDS WILL SUPPORT MULTICELL STORMS...MAIN QUESTION WILL BE HOW
MUCH HEATING/SFC INSTABILITY WE GET. DAY 2 HAS A SLIGHT RISK OF
SEVERE FOR THE ALL OF OUR VA AND WV ZONES. FOR HIGH TEMPS...STAYED
A LITTLE LOWER THAN THE MAV MOS WHICH HAS BEEN TOO WARM.

FOR THURSDAY NIGHT AND FRIDAY...MODELS HAVE TRENDED EVEN DRIER
AND SLOWER WITH THE FROPA. CUT POPS BACK SOME WITH LIMITED
MOISTURE AND INSTABILITY...LEFT A LIGHT POP IN THE SE PORTIONS.
DRIER AIR PUSHES IN FRISDAY AND SATURDAY. PLAY HIGH TEMPERATURES
A TAD COOLER THAN MOS VALUES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
RIDGE OF HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA
SATURDAY NIGHT. HIGH PRESSURE CONTINUES TO SLIDE EAST SUNDAY AND
MONDAY. FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON TUESDAY.
A BROAD TROF WILL SLOWLY SINK SOUTHWARD THROUGH THE END OF THE
WEEK. HIGHEST POPS AROUND MID WEEK WITH FRONTAL BOUNDARY MOVING
THRU THE REGION. TEMPERATURES WILL REMAIN NEAR NORMAL. IN
GENERAL...FOLLOWED HPCGUIDE FOR MEDIUM RANGE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SATELLITE SHOWS SOME DEVELOPMENT TO THE CUMULUS EARLY THIS
AFTERNOON IN THE MTNS...AND ISOLATED TSTM DEVELOPMENT IS STILL
EXPECTED. COVERAGE WILL BE LOW ENOUGH THAT THERE IS NO MENTION OF
THUNDER IN ANY OF THE AREA AIRPORT TAFS. WILL JUST NEED TO WATCH
THE RADAR AND AMEND IF A STORM HAPPENS TO DEVELOP CLOSE TO A
RADAR SITE. ONLY OTHER CONCERN REST OF THIS AFTERNOON ARE THE
FAIRLY STRONG SOUTHWEST SFC WINDS- MAY BE UP TO 12 KNOTS AT DAN
AND LYH. VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT IN THE
GREENBRIER VALLEY WHERE THEY SHOULD SEE MVFR FOG DEVELOP. MORE
ORGANIZED CONVECTION IN THE FORM OF A LINE AHEAD OF A COLD FRONT
MOVING ACROSS THE OHIO VALLEY OVERNIGHT MAY APPROACH THE SOUTHEAST
WV AIRPORT SITES BETWEEN 12 AND 18Z THURSDAY...SO I HAVE INCLUDED A
VCNTY TSTM IN BOTH OF THOSE SITES THURSDAY MORNING.

SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS AFTER 18Z ON
THURSDAY...ESPECIALLY FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING ALONG AND AHEAD OF THE COLD FRONT. MVFR TO OCCASIONAL IFR
CONDITIONS CAN BE EXPECTED IN ANY OF THE SHOWERS/TSTMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ/KK
LONG TERM...KK
AVIATION...JJ
Hazardous weather outlook, Jul 4, 2:08 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUL 4 2007

VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-051915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING...BUT ANY STORM THAT DEVELOPS WOULD HAVE A THREAT OF
BEING STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

NCZ001-002-018-051915-
ASHE-ALLEGHANY NC-WATAUGA-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

VAZ043-044-058-059-051915-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

NCZ003>006-019-020-051915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bedford

When
July 4, 3:16 PM EST
Where
Bedford County, 3 mi W of Thaxton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.350, -79.685

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47299.